2007 Volume 46 Issue 9 Pages 617-620
A 35-year-old homosexual man, who had already received sulfamethoxazole/trimethoprim and steroid therapy because of human immunodeficiency virus (HIV)-related Pneumocystis jiroveci pneumonia, was referred to our hospital. He was also diagnosed as having cytomegalovirus (CMV) co-infection, and started receiving intravenous gancyclovir for CMV infection on the 2nd day of admission into our hospital. He had to continue the steroid therapy because his respiratory condition did not improve. On the 10th hospitalization day, when 40 mg of prednisolone was administered, cardiopulmonary arrest suddenly occurred, and his laboratory data showed hyponatremia and hyperpotassemia. In spite of resuscitation, he died two days later. The postmortem examination revealed that he died of adrenal failure due to CMV infection. In general, CMV is thought to cause adrenalitis, but rarely leads to manifestations of adrenal insufficiency during the clinical course. It is important to be aware that grave adrenal failure due to CMV infection can develop even under steroid therapy.